Alert archive / New Jersey / Areal Flood Advisories in 2009

Areal Flood Advisory 55, NWS Philadelphia/Mount Holly

August 12, 2009Mercer County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 12, 2009, 12:04 PM EDT for Mercer County, New Jersey. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Aug 12, 2009, 12:04 PM EDT (16:04 UTC)
Expired
Aug 12, 2009, 1:04 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Mercer County, NJ

The radar

The Philadelphia radar (KDIX), 45 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 12, 10:38 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 12, 10:38 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1038 AM EDT WED AUG 12 2009

.SYNOPSIS...
A WEAK AND DIFFUSE FRONTAL BOUNDARY OVER THE DELAWARE VALLEY
TODAY WILL STALL TO THE SOUTH OF THE REGION THIS AFTERNOON. THIS
OLD FRONTAL BOUNDARY WILL THEN SEE WAVES OF LOW PRESSURE MOVE
ALONG IT THROUGH THE WEEKEND. HIGH PRESSURE SHOULD THEN BUILD OVER
THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE 00Z RUNS OF BOTH THE GFS AND NAM WERE HIGHER WITH THE POPS AND
QPF ACROSS THE AREA TODAY. POPS WERE RAISED TO LIKELY IN MOST
AREAS WITH CHC POPS ACROSS THE SRN POCONOS. THE APPROACHING UPPER
TROUGH, A LINGERING FRONTAL BOUNDARY AND PLENTY OF LOW LEVEL
MOISTURE SHOULD BE ENOUGH TO CREATE FAIRLY WIDESPREAD SHOWERS BY
AFTERNOON AND SOME THUNDERSTORMS TOO. WINDS IN THE LOW AND MID
LEVELS ARE FAIRLY LIGHT, SO THERE IS LITTLE POTENTIAL FOR SEVERE
WEATHER TODAY. TEMPERATURES WERE LOWERED FROM EARLIER FCSTS WITH
PLENTY OF CLOUDS EXPECTED BY AFTERNOON.

CONVECTION SHOULD DECREASE TONIGHT WITH SKIES BECOMING PARTLY
CLOUDY BY THU MORNING. AREAS OF FOG WILL PROBABLY DEVELOP TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
MUCH OF THE SAME WEATHER FOR WED WILL OCCUR AGAIN THURSDAY. THE
WEAKENING UPPER TROUGH WILL DRAW A BIT CLOSER AND THE FRONTAL
SYSTEM WILL REMAIN NEARBY. POPS WERE RAISED SOMEWHAT FROM THE
PREVIOUS FCST FOR NOW. HIGH TEMPERATURES ON THU WILL LIKELY BE A
FEW DEGREES WARMER THAN THE TEMPS ON WED. MAV MOS TEMPS WERE USED
WITH MINOR CHANGES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THROUGH SATURDAY NIGHT...THE PATTERN STAYS WITH HIGH PRESSURE NORTH AND
AN OLD FRONTAL BOUNDARY SOUTH WITH AREAS OF LOW PRESSURE MOVING
ALONG THE FRONT. THIS PUT THE REGION UNDER ONSHORE FLOW WITH
SHOWERS POSSIBLE MAINLY SOUTH. HOWEVER, I ALSO KEPT IN THE TSTM
THREAT AS THE OCEAN IS WARM AND ANY DISTURBANCES ALOFT COULD
TRIGGER TSTMS WITH WITH MARITIME AIR IN PLACE. SUNDAY, THE LAST
WAVE OF LOW PRESSURE SHOULD PULL THE FRONT OUT TO SEA AND ALLOW
HIGH PRESSURE TO BUILD IN FROM THE WEST FOR MONDAY. A SOUTHWEST
FLOW OF WARM AND HUMID AIR IS FORECAST TO RETURN TUESDAY WITH THE
CHANCE OF MORE SHOWERS AND TSTMS. TEMPERATURES LOOKS SEASONABLE,
EXCEPT NEAR THE OCEAN WHERE THE ONSHORE FLOW SHOULD ALLOW TEMPS TO
BE LOWER THAN FARTHER TO THE WEST. ONCE THE LOW MOVES OFF TO THE
EAST, WARMER AIR SHOULD RETURN TO AREAS CLOSER TO THE OCEAN.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AT 14Z THE CLOUDS AND PRECIPITATION ARE CLOSING IN ON THE REGION.
ONE LONE THUNDERSTORM IN THE CENTER OF MERCER COUNTY IS HARDLY
MOVING WHICH MEANS THESE SHOWERS WILL RAIN PRETTY HARD AND IF SO
WILL LOWER THE CIGS TO MVFR OR BRIEFLY IFR.

THE REGION AS A WHOLE REMAINS VFR BUT THE AREA OF PRECIPITATION IS
ADVANCING FROM THE SOUTHWEST AND WILL BRING SOME HEAVIER SHOWERS .

PREVAILING WINDS ARE FROM THE NORTHEAST TO SOUTHEAST AND NOT MUCH
CHANGE ANTICIPATED DURING THE DAY.

RAIN SHOWERS AND SPOTTY THUNDERSTORMS ARE EXPECTED IN OUR REGION FOR
TODAY.  NEVERTHELESS, WE ARE ANTICIPATING MAINLY VFR CONDITIONS.
ANY THUNDERSTORMS SHOULD HOLD OFF UNTIL THE AFTERNOON, AND WE HAVE
SIMPLY INDICATED CUMULONIMBUS FOR NOW, BEING THAT THE CONFIDENCE
SURROUNDING THEIR DEVELOPMENT, LOCATION AND TIMING IS QUITE LOW.

VFR CONDITIONS SHOULD CONTINUE INTO THE EVENING. HOWEVER,
LOWERING CONDITIONS ARE POSSIBLE LATE TONIGHT WITH A FAIR AMOUNT
OF LOW LEVEL MOISTURE FORECAST TO ADVECT INTO OUR REGION ON THE
SUBTLE EASTERLY FLOW.

OUTLOOK...
MOST OF THE PERIOD FROM THURSDAY THROUGH SUNDAY WILL BE VFR.
HOWEVER, THERE IS A CHANCE OR SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.MARINE...
FLAT PRESSURE PATTERN TRANSLATING TO NEARLY FLAT SEAS WITH 1 FOOT
BEING REPORTED AT BUOY 44009 AND A FOOT OR LESS ON THE DELAWARE
BAY. THE CAPE MAY FERRY ALSO REPORTED A FOOT THIS MORNING.

WATER TEMPERATURES ARE HOLING AT 80 DEGREES AT BUOY 44009 AND
CLOSE TO THAT WITHIN THE DELAWARE BAY.

A WEAK FRONTAL BOUNDARY IS FORECAST TO SINK SLOWLY TO THE SOUTH
AND EAST OF THE NEW JERSEY AND DELAWARE COASTAL WATERS FROM TODAY
INTO THE COMING WEEKEND. WEAK HIGH PRESSURE FROM THE WEST IS
EXPECTED TO BUILD ACROSS THE NORTHEASTERN STATES DURING THE
PERIOD.

WITH NO SIGNIFICANT WEATHER SYSTEMS FORECAST TO AFFECT THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE FROM TODAY THROUGH SUNDAY, WIND
SPEEDS SHOULD STAY MAINLY BELOW 15 KNOTS THROUGH THE PERIOD.  THE
ONLY EXCEPTION MAY BE IN THE VICINITY OF THUNDERSTORMS, WHERE GUSTY
WINDS ARE POSSIBLE.  WAVES ON THE OCEAN WATERS SHOULD BE MOSTLY IN
THE 2 TO 3 FOOT RANGE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...EBERWINE/OHARA/STAUBER
NEAR TERM...EBERWINE/OHARA/STAUBER
SHORT TERM...OHARA/STAUBER
LONG TERM...STAUBER
AVIATION...EBERWINE/IOVINO
MARINE...EBERWINE/IOVINO
Hazardous weather outlook, Aug 12, 3:34 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 AM EDT WED AUG 12 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
334 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-130745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
334 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 11:26 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1126 AM EDT WED AUG 12 2009

NJZ012-015-121630-
MERCER NJ-MIDDLESEX NJ-
1126 AM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND MIDDLESEX COUNTIES...

AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF TRENTON...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR WINDSOR AROUND 1130 AM...ALLENTOWN...
MONMOUTH JUNCTION AROUND 1145 AM...HIGHTSTOWN...DAYTON AROUND 1215
PM...TWIN RIVERS AND CLEARBROOK PARK AROUND 1230 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

FORECASTER:AMC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:47 PM EDTFlash Flood WarningPHIMercer3 hr
Aug 12, 1:26 PM EDTSevere Thunderstorm WarningPHIOcean22 min
Aug 12, 2:55 PM EDTAreal Flood AdvisoryPHIMonmouth, Ocean50 min
Aug 12, 3:01 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cumberland59 min
Aug 12, 3:17 PM EDTFlash Flood WarningPHIAtlantic, Cumberland4 hr
Aug 12, 3:29 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester60 min
Aug 12, 3:32 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Ocean118 min
Aug 12, 4:01 PM EDTFlash Flood WarningPHIAtlantic, Cape May3 hr
Aug 12, 4:16 PM EDTFlash Flood WarningPHICumberland, Salem6 hr
Aug 12, 4:55 PM EDTFlash Flood WarningPHISalem3 hr
Aug 12, 5:13 PM EDTAreal Flood AdvisoryPHICape May, Cumberland2 hr
Aug 12, 6:03 PM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 12, 5:18 PM EDTFlash Flood WarningPHIBucks, Chester, Montgomery2 hr
Aug 12, 6:52 PM EDTAreal Flood AdvisoryPHICarbon, Monroe3 hr
Aug 12, 4:16 PM EDTAreal Flood AdvisoryPHIKent3 hr
Aug 12, 4:39 PM EDTFlash Flood WarningPHIKent, New Castle3 hr
Aug 12, 5:55 PM EDTFlash Flood WarningPHINew Castle100 min

Nearby

Areal Flood Advisories in New Jersey, 2009Every areal flood advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.